My boyfriend has been institutionalized twice already over the past 2 years. He has had trouble finding a job, he had one but he was fired because he wasn’t able to concentrate and finish the work. I know there he had stopped taking meds again. The first time he disappeared but tried to break up with me 3 times prior that. After he left the hospital the first time he had problems with the meds for a few months, he didn’t want to take them. The second time he was committed again because he lied about taking meds and he started acting up again. After that time which was around christmas he continued taking the meds through supervision of his mom, she did though trust him to take it on his own and he lied again. Little things he did, laughing by himself, not eating leaving unfinished food everywhere and not being able to sleep, pacing around a lot. He started to Skype with other women and talking on Facebook. I felt offended and i called him out on it. After this he decided to travel out of the blu to new york to find a job. we went out one wed and he told me then and flew out to NY on thursday. He left with a one way ticket and it hurt me lots. I didn’t know if he was coming back. I know he didn’t take the medication while there because he told me. We have been going out for three years now going into four, we have never had relationship issues. I stood by him because i love him and i still would but this issue about cheating is becoming big and it has affected our relationship. His mom and i are close, we have talked about maybe him going back to the hospital so he can get help and maybe this time he can accept the fact that he has an issue. I don’t know what else to do, It is affecting me more than i though, i always worry about him. I have tried to help but i feel like it doesn’t matter.
It’s important to try to separate the illness from the person. Some of the behaviors he is engaging in are likely due to his current instability. For instance, buying a one-way ticket may not be a sign that he doesn’t love you but rather a sign that his illness symptoms are not well controlled. Understandably, it’s difficult not to take his actions personally. Obviously, the cheating is a problem for the relationship but he’s unstable and not thinking clearly.
Please don’t misunderstand. His instability is not an excuse for the fact that he may have cheated but his illness symptoms could be affecting all of his behaviors. His uncharacteristic behavior might simply be an artifact of his untreated symptoms.
It’s going to be difficult for him to function in a relationship when he is unstable. It’s part of the challenge of being in a relationship with someone who has schizophrenia.
Encourage him to take his medication and to be hospitalized, if necessary. You will likely see a significant improvement in his behavior when he is stable and receiving treatment.
You may benefit from attending support groups at your local National Alliance on Mental Illness office. Many support group members are caring for loved ones who have mental illnesses. Some of the support group members may be facing similar issues. It would also be helpful to educate yourself about schizophrenia. The more you know about the disorder the more you will understand his behavior. Please take care.
Dr. Kristina Randle
Boyfriend with Schizophrenia
Kristina Randle, Ph.D., LCSW
Kristina Randle, Ph.D., LCSW is a licensed psychotherapist and Assistant Professor of Social Work and Forensics with extensive experience in the field of mental health. She works in private practice with adults, adolescents and families. Kristina has worked in a large array of settings including community mental health, college counseling and university research centers.
APA Reference Randle, K. (2018). Boyfriend with Schizophrenia. Psych Central.
Retrieved on May 23, 2019, from https://psychcentral.com/ask-the-therapist/2013/12/03/boyfriend-with-schizophrenia/
Last updated: 8 May 2018 Last reviewed: By a member of our scientific advisory board on 8 May 2018 Published on Psych Central.com. All rights reserved.